More Bad News About Benzos – Dr. Carolyn Dean MD ND

More Bad News About Benzos

September 26, 2018

In “More Bad News About Benzos”, Medscape is warning doctors that Benzos are a bad choice for the elderly. In a May 2018 blog I wrote “Benzo Scripts On The Rise” and noted that as opioid use is curtailed, more people are taking addictive benzodiazepines.

Two studies prompted this new benzo warning. One found that benzos were related to increased risk for falls and fractures. And benzos are also associated with an increased risk for Alzheimer’s. Unfortunately these drugs are commonly prescribed across the board to residents of nursing homes under the guise of treating neuropsychiatric symptoms of dementia like insomnia and anxiety. In the most cynical sense these drugs keep patients in a semi-comatose state to make it easier on the staff to care for them.

The author urge caution in using them in the elderly and warned about the difficulty with taking people off these addictive drug because of dangerous withdrawal effects.

Here’s the abstract from a 1994 paper, “The Benzodiazepine Withdrawal Syndrome” that nobody seems to have read.

Physiological dependence on benzodiazepines is accompanied by a withdrawal syndrome which is typically characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry retching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness and a host of perceptual changes. Instances are also reported within the high-dosage category of more serious developments such as seizures and psychotic reactions. Withdrawal from normal dosage benzodiazepine treatment can result in a number of symptomatic patterns. The most common is a short-lived “rebound” anxiety and insomnia, coming on within 1-4 days of discontinuation, depending on the half-life of the particular drug. The second pattern is the full-blown withdrawal syndrome, usually lasting 10-14 days; finally, a third pattern may represent the return of anxiety symptoms which then persist until some form of treatment is instituted. Physiological dependence on benzodiazepines can occur following prolonged treatment with therapeutic doses, but it is not clear what proportion of patients are likely to experience a withdrawal syndrome. It is also unknown to what extent the risk of physiological dependence is dependent upon a minimum duration of exposure or dosage of these drugs. Withdrawal phenomena appear to be more severe following withdrawal from high doses or short-acting benzodiazepines. Dependence on alcohol or other sedatives may increase the risk of benzodiazepine dependence.

Nearly all of the withdrawal effects of benzos remind me of magnesium deficiency symptoms and sound like the symptoms for which benzos are originally prescribed. Sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry retching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness, seizures, psychotic reactions, “rebound” anxiety and insomnia. So why not just take magnesium if you have these symptoms. And if you are trying to withdraw from benzos take more magnesium.

However, I don’t want to imply that you can just take magnesium and toss out your benzos. They are so crushingly addictive that you may take months or even years to wean off them.

On Detox.net you can find notes on three types of detox: hospital based, 3-6 months, or 2-6 weeks. I would recommend at least a 3-6 months tapering.

Here are the steps in the 3-6 months taper, to which of course you would add all the Completement Formulas.

1.    Switch you from a short-acting benzodiazepine, such as lorazepam or alprazolam, to an equivalent dose of a longer-acting agent like clonazepam or diazepam.

2.    Reduce your total daily dose of this longer-acting drug by 5–10% per week in divided doses.

3.    Decrease the dose once per month once you have reached ½ of your original dose.

4.    Prescribe other medications to help with sleep, anxiety, or other troublesome symptoms.

5.    Educate you about non-medicinal strategies to manage symptoms, such as deep breathing, psychotherapy, and exercise.

We’ve had many customers who say in their benzo withdrawal they were weaned onto gabapentin but then had trouble getting off that drug. Taking the Completement Formulas have helped people get off benzos as well as gabapentin.

Even the authors of this study concluded that benzodiazepines and even non-benzo sedatives should be avoided when possible, given their adverse-event profile. But, again, they do not recommend the most natural nutrient that may be able to help.

Learn about magnesium, and much more, by subscribing to my health tips by email. You can subscribe here: https://drcarolyndean.com/subscribe

Carolyn Dean MD ND

The Doctor of the Future®

RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: questions@drcarolyndeanlive.com.

Want more health info like this?

Subscribe to receive FREE health tips from Dr. Carolyn Dean. We won't spam you or sell your information.